Relaxing Bringing on Symptoms

For everything and anything else not covered in the other RLS sections.
coaster
Posts: 58
Joined: Fri Jul 14, 2006 12:56 am
Location: Wisconsin

Post by coaster »

I once had a side effect from a drug so rare that my doctor swore there was no way that drug could do that until I researched the clinical studies and brought the information in and showed it to him. Drugs have different effects on people and when a doctor dismisses patient complaints it's necessary to do the research and educate them. I don't think it's worth suing about; it's a matter of ignorance not of negligence. Nobody can know everything about something so complex as medicine. Patients know themselves better than any doctor. Maybe they can't express themselves in medical terminology, but they certainly know when something's not working and the doctor ought to listen.

Mack, good point about stress.
~ Tim ~
hot topics & current events: The Bill Sebastian Forum

ViewsAskew
Moderator
Posts: 16259
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Coaster, I should be more clear. The experts in the field say it can't happen. There have been no studies that show this side effect from medication on RLS. So, there is NOTHING to back us up.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

coaster
Posts: 58
Joined: Fri Jul 14, 2006 12:56 am
Location: Wisconsin

Post by coaster »

Just relating personal experience. :wink:

The side-effect I was talking about in my previous post was nasal congestion from Trazadone. I was prescribed the Trazadone to try to help me sleep, however almost exactly 45 minutes after taking it, and every single time I took it my sinuses closed up so badly it was impossible to sleep. You can't sleep if you can't breath. And I'm not a mouth-breather, so I can't sleep if I can't breath through my nose.

Now you ask any doctor, psychologist, psychiatrist, neurologist whether an anti-depressant can cause nasal congestion and I'm willing to bet 999 out of a thousand will say no. Youu read the clinical studies, and yup, something like one percent report congestion. But one percent in a clinical study is background noise and not taken to be indicative of a side-effect. But can't necessarily said it's not, either.
~ Tim ~
hot topics & current events: The Bill Sebastian Forum

ViewsAskew
Moderator
Posts: 16259
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

You were lucky it was in the side effect list. Even though your docs didn't know it, you could point to it. That has happened to quite a few members here regarding leg pain and Requip. A little known side effect that is listed, but the doctors are not familiar with it.

Permanent augmentation of RLS due to taking any drug....now that's probably some obscure .00something. It hasn't shown up in a study. In an interview with Doctor Buchfurer that was done right here on our weekly chat (no one running it right now), he said it wasn't possible.

Yet, I have it. Susan has it. Sleuth has it. And a few others. But, we're literally a fraction of a percent - which is really good! But, also tough for those of use who aren't believed and for whom there is no way to reverse it (that anyone has found).
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

4everinmotion
Posts: 3
Joined: Thu Apr 16, 2009 1:53 pm
Location: Austin, TX

Side effects that couldn't possible be!javascript:emoticon('

Post by 4everinmotion »

My Doctor told me this couldn't possibly be a side effect..
Hi! I'm new to this RLS website but not new to RLS. I had to respond after reading Coaster's comment about a side effect that wasn't common.
I have RLS, MS, IC and FMS. Maybe I could come up with some sort of acronym if someone would buy me another vowel javascript:emoticon(':lol:')! I wonder how many of us have had unusual or not listed side effects from medications since childhood. I can remember being prescribed many different antihistamines for migraines from an ENT who was convinced they were "sinus headaches", and having that jumpy feeling as young as age 9. I never knew what it was, no one did (I am 45), but I knew it felt weird. I also have a daughter, now 22, who had childhood cancer and she had every strange side effect in existence from many drugs, most of which I personally had to show the DR. from the PDR because he claimed it wasn't possible, along with the pharmacist not knowing about that particular side effect.
I have to say, thank you to all the pharmacists and pharmacist techs out there. I've found, over the years, that they are much more knowledgeable than doctors usually are about drug side effects. I used to have to keep my PDR updated, now I ask my pharmacist to look at the fine print. They have information that doesn't make into the prescribing information that comes with your drug. They have saved my sanity many a time when my daughter or I had some strange side effect that I was told "couldn't possible be from the medicine".
I may sound jaded about doctors, but just like car mechanics, there are ones who know their stuff and others who just don't care. I just don't take my body in for work from the second type. javascript:emoticon(':wink:')
I also want to make a comment about handling stress. This is only my personal experience, and others may disagree... When you have depression and/or anxiety issues due to brain chemistry, and you are unmedicated, over medicated, overtired, or just in a really bad place ( and believe me I know from bad places) it can be somewhat IMPOSSIBLE to see your way clear to "handling stress" in a way which others deem appropriate. Those are times when you just want to scream, kick, whatever, and I for one haven't been able to be reasoned with in those instance. Fortunately for me, I have a husband of 25 years who knows to take me to a Dr. when I am really far down in the dumps. It hasn't happened (thankfully javascript:emoticon(':D')) for more than 5 years now, but I remember it like it was yesterday.
It really helps to have others to whom you can talk, write, type, whatever. I am not a super social person, so I have always leaned on my God, my husband, etc. Now that my daughters are adults I can talk to them.
I have a couple of questions for others..... Does anyone else out there have bladder issues which get worse with RLS? Also, even with all my other health issues, I've never been diagnosed with celiac disease (never even heard of it) although I've been told I was anemic since childhood, have had to take massive iron supplements, folic acid and B12 shots in the past. Does a diagnosis make any difference? I already have alphabet soup on my plate.... One of my neurologist once told me he just needed to incarcerate me, there was no other choice. javascript:emoticon(':lol:') I liked that one! Thanks for reading my post.

ViewsAskew
Moderator
Posts: 16259
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Only have a minute. Welcome.

If you have always been anemic, please get tested for celiac. It's certainly not a sure thing, but anemia of unknown cause is the number one signal of celiac. So is needed B12 shots. And RLS comes with.

Please!
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

4everinmotion
Posts: 3
Joined: Thu Apr 16, 2009 1:53 pm
Location: Austin, TX

Thanks to Ann

Post by 4everinmotion »

Thanks for your encouragement. After web surfing re: celiac disease I really do need to get tested. If I could make my life even a little bit better by not eating gluten it would be worth it. AND my daughter can't tolerate gluten so....

Neco
Posts: 2297
Joined: Tue Oct 04, 2005 10:18 am
Location: Somewhere in the midwest
Contact:

Post by Neco »

Might want to get her tested as well, if she is undiagnosed

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

Welcome 4everinmotion! I enjoyed your post, especially the part about dealing with stress. Sometimes I just have to throw things. :wink: And people who are always rational and "appropriate" drive me crazy anyway. We're humans, not robots.

Now what's this thread about? Oh yeah. Rare side effects. Yup, I'm one who has had permanent worsening of my RLS from taking Requip for about a month, about 2-1/2 years ago. It's gotten better again since then, but it's still much worse, and much more painful, then it was before I ever took that med. And tonight I have pain in my right leg that keeps floating around from place to place, and the methadone isn't helping much. Argh.
Susan

coaster
Posts: 58
Joined: Fri Jul 14, 2006 12:56 am
Location: Wisconsin

Post by coaster »

Welcome, 4ever... (from another FMS'er) and just wanting to point out that FMS persons are known to be more sensitive to drug reactions than the "average" healthy person (along with being more sensitive to about everything else in the world) :lol: My Dr. whom I've been with now for close to two decades knows when trying a new med to start on the lowest possible dose. ;)
~ Tim ~
hot topics & current events: The Bill Sebastian Forum

Post Reply